☀️     🌓

Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Glucosamine linked to liver failure

According to a story in the Telegraph, glucosamine has been associated with liver failure and death of a patient in Scotland.

The article gives details of a fit and healthy man aged 64 who started top take a glucosamine supplement. Shortly after starting this medication he fell ill and died of liver failure. A Consultant Gastroenterologist who treated this patient is also aware of two other cases where patients taking glucosamine have suffered reactions.

A cause and effect cannot be demonstrated but the potential for a link between the use of glucosamine and liver failure cannot yet be dismissed and is cause for concern.

Recent guidance from the National Institute for Health and Clinical Excellence (NICE) for osteoarthritis has advised clinicians that glucosamine supplements should not be prescribed.

Action: Clinicians should reflect on their prescribing practices for glucosamine. NICE do not recommend this treatment and it may not be free from risk.

Share 'Glucosamine linked to liver failure' on Email Share 'Glucosamine linked to liver failure' on Delicious Share 'Glucosamine linked to liver failure' on Digg Share 'Glucosamine linked to liver failure' on Facebook Share 'Glucosamine linked to liver failure' on reddit Share 'Glucosamine linked to liver failure' on Twitter

atomic-wealth

32 Comments to “Glucosamine linked to liver failure”

  1. @Michael,

    I'm glad that you are recovered and now free from pain. If you have had blood tests showing liver problems and these have now also returned to normal then this is good news. I would encourage you to report this to you doctor so that regulatory authorities can be made aware of these events, such reporting helps to ensure drug safety as we learn from occurrences such as this.

    Comment by Matthew Robinson — July 15, 2011 #
    Reply

  2. I am a 50 year old male. I have never drank or smoked and am in pretty good health.
    I was taking glucosamine every day for joint pain. It was wonderful.
    I began to have over the course of 2 years severe liver pain. I was told by my doctor that I probably had a fatty liver, but no diet would help it.
    I ran out of glucosmine and had no time to refill for about 1 month.
    Suddenly one day I noticed that I had experiencec NO PAIN in my liver at all!
    I have not taken glucosamine for over 1 year now and have had NO further problems with my liver.
    I am convinced that Glucosamine was irritating and inflaming my liver.
    I now simply take MSM 1500. not as effective, but I must protect my liver.

    Comment by Michael — July 15, 2011 #
    Reply

  3. Hi Matthew I am very impressed with the prompt reply, thankyou so much for your expert advice, we will follow your recommendation & let you know the outcome.

    Kind regards

    Comment by Sue Leadbitter — September 29, 2010 #
    Reply

    1. @Sue,

      I'd like to know the outcome if you can find the time to let me know. Either way I hope your husband's liver tests return to normal range very soon.

      Comment by Matthew Robinson — September 29, 2010 #
      Reply

  4. My Husbands is 58 years old & liver function is 240, he is a very social drinker but had not had a drink for 3 weeks prior to blood test, after it was discovered on a routine blood test previously that it was over 300. He has been taking 1 Glucosamine 750 with Chondroitin 400 twice a day, could this be causing elevation of liver function?

    Comment by Sue Leadbitter — September 28, 2010 #
    Reply

    1. @Sue,

      I guess it is possible. Stop the glucosamine and have the liver function tests repeated after about a month. If they return to normal then the real test would be to restart the glucosamine and see if the levels rise again. Then you can be sure that the glucosamine is the cause.

      Comment by Matthew Robinson — September 28, 2010 #
      Reply

  5. @John

    I haven't seen anything further since this story broke in 2008. It may have been coincidence or it may be an extremely rare side effect.

    If you still have concerns ask your GP to do a blood test to check your liver so that you can get some reassurance.

    Comment by Matthew Robinson — January 10, 2010 #
    Reply

  6. I am a bit concerned with these reports on liver problems and taking G. I had a liver transplant in 2004 over a seperate health issue. My doctor prescribed G for me about 12 months ago due to pains in the knees Ostherisisis (whatever it is called), I really hope it will nor cause any problems with my new liver. I spoke with my doctor and he said nor to worry as there is no medical evidence to support any bad effects it would have on my liver. However I am bothered about it and u really don't want to stop taking G on unsupported evidence as it really helps my knee joints. I know this article is quite old, anyone know if there has been any further news on this issue since it's been posted?

    Comment by John Woj — January 10, 2010 #
    Reply

  7. [...] Prescribing Advice for GPs Glucosamine linked to liver failure Posted by root 12 minutes ago (http://www.prescriber.org.uk) Mar 6 2008 comment by matthew robinson march 10 2008 glucosamine supplement called chondromax containing 400mg marine chondroitin and 500mg optiflex glucosamine hci prescribing advice for gps is powered by wordpress Discuss  |  Bury |  News | Prescribing Advice for GPs Glucosamine linked to liver failure [...]

    Pingback by Prescribing Advice For GPs Glucosamine Linked To Liver Failure | Joint Pain Relief — June 8, 2009 #
    Reply

  8. Following recent blood tests while suffering severe headaches it was discovered there was a problem with my liver. This co-incided with me changing to a new Glucosamine supplement called ChondroMax containing 400mg Marine Chondroitin and 500mg Optiflex Glucosamine HCI.
    Cynthia Lawson - 21 April 2008

    Comment by Cynthia Lawson — April 21, 2008 #
    Reply

  9. It may be either medication or the combination. Stopping the anti-inflammatories is a reasonable step but I think I would also consider stopping the glucosamine given this recent information.

    Comment by Matthew Robinson — March 10, 2008 #
    Reply

  10. I have been taking glucosamine for a while, with consultants knowledge, after being diagnosed with arthritis in one knee, and a cartilage problem in the other. After a recent routine blood test, it was discovered I had a liver problem (I do not know specific details) but was advised to stop taking the anti-inflammatory medication. It would appear it may well be my glucosamine supplement, not the anti inflammatories that are to blame.

    Comment by JS — March 8, 2008 #
    Reply

Leave a Comment

Your email address will not be published. Required fields are marked *

Please be aware that you comment is subject to our Privacy Policy.

This site uses Akismet to reduce spam. Learn how your comment data is processed.

Prescribing Advice for GPs is powered by ClassicPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.

vipers